Advanced

Fast Diffusion of a Mutant in Controlled Evolutionary Dynamics*

Zino, Lorenzo; Como, Giacomo LU and Fagnani, Fabio (2017) In IFAC-PapersOnLine 50(1). p.11908-11913
Abstract

We present a novel approach to model the diffusion of a mutant in a geographical network. This is a key issue in the control of epidemics, since many diseases are transmitted by intermediate hosts that could be substituted with genetically modified organisms (GMOs) with a mutation that prevents them from spreading the pathogen. The main strength of our model lies in making analytically tractable the estimation of the expected time needed for the mutant to replace the native species all over the geographical network. Our main results consist in providing an upper-bound and two lower-bounds on this quantity, depending on the network topology. Their use is presented through some simple examples, for which Monte Carlo simulations... (More)

We present a novel approach to model the diffusion of a mutant in a geographical network. This is a key issue in the control of epidemics, since many diseases are transmitted by intermediate hosts that could be substituted with genetically modified organisms (GMOs) with a mutation that prevents them from spreading the pathogen. The main strength of our model lies in making analytically tractable the estimation of the expected time needed for the mutant to replace the native species all over the geographical network. Our main results consist in providing an upper-bound and two lower-bounds on this quantity, depending on the network topology. Their use is presented through some simple examples, for which Monte Carlo simulations corroborate our analytical results. Finally, we propose a non-trivial feedback control policy that, using little knowledge of the network topology and of the evolution of the dynamics, allows to substantially speed up the diffusion process.

(Less)
Please use this url to cite or link to this publication:
author
organization
publishing date
type
Contribution to journal
publication status
published
subject
keywords
Control over Networks, Multi-Agent Systems
in
IFAC-PapersOnLine
volume
50
issue
1
pages
6 pages
publisher
IFAC Secretariat
external identifiers
  • scopus:85038116636
ISSN
2405-8963
DOI
10.1016/j.ifacol.2017.08.1429
language
English
LU publication?
yes
id
f26f1743-be99-445f-8848-4b5692d66393
date added to LUP
2018-01-04 12:56:04
date last changed
2018-03-13 00:48:26
@article{f26f1743-be99-445f-8848-4b5692d66393,
  abstract     = {<p>We present a novel approach to model the diffusion of a mutant in a geographical network. This is a key issue in the control of epidemics, since many diseases are transmitted by intermediate hosts that could be substituted with genetically modified organisms (GMOs) with a mutation that prevents them from spreading the pathogen. The main strength of our model lies in making analytically tractable the estimation of the expected time needed for the mutant to replace the native species all over the geographical network. Our main results consist in providing an upper-bound and two lower-bounds on this quantity, depending on the network topology. Their use is presented through some simple examples, for which Monte Carlo simulations corroborate our analytical results. Finally, we propose a non-trivial feedback control policy that, using little knowledge of the network topology and of the evolution of the dynamics, allows to substantially speed up the diffusion process.</p>},
  author       = {Zino, Lorenzo and Como, Giacomo and Fagnani, Fabio},
  issn         = {2405-8963},
  keyword      = {Control over Networks,Multi-Agent Systems},
  language     = {eng},
  month        = {07},
  number       = {1},
  pages        = {11908--11913},
  publisher    = {IFAC Secretariat},
  series       = {IFAC-PapersOnLine},
  title        = {Fast Diffusion of a Mutant in Controlled Evolutionary Dynamics<sup>*</sup>},
  url          = {http://dx.doi.org/10.1016/j.ifacol.2017.08.1429},
  volume       = {50},
  year         = {2017},
}